Georgia, 2008

Damaging Winds and Heavy Rain in Georgia, February 22, 2008

February 22, 2008 · NWS JAX · 6 events in 6 counties and zones

A cold front swept across the region with a strong line of showers and thunderstorms moving across the region with a pre-frontal squall line. A warm frontal boundary extended across Georgia from near Albany to Alma and then to Savannah with some severe weather developing along it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front swept across the region with a strong line of showers and thunderstorms moving across the region with a pre-frontal squall line. A warm frontal boundary extended across Georgia from near Albany to Alma and then to Savannah with some severe weather developing along it. Upper level divergence was also fairly impressive based on water vapor satellite imagery and 250 mb winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 22, 2:52 AM EST, 7 hours 8 minutes earlier.

Area forecast discussion, Feb 22, 2:52 AM EST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
252 AM EST FRI FEB 22 2008

.SHORT TERM...TODAY THROUGH SUNDAY...
TODAY...WARM FRONT HAS LIFTED NORTH INTO SOUTH GEORGIA AND WILL
REMAIN IN PLACE THROUGH THE DAY. SOUTHWEST WINDS WILL INCREASE
ACROSS NORTHEAST FLORIDA IN THE WARM SECTOR WITH GUSTS IN THE 25
TO 30 MPH RANGE AND WILL BE CLOSE TO LAKE WIND ADVISORY CRITERIA
BUT TOO MARGINAL TOO ISSUE YET. OTHERWISE MAX TEMPS WILL WARM INTO
THE LOWER 80S ACRS NERN FL AND 70S ACRS SERN GA. SLIGHT RISK OF
SVR TSTMS WILL PUSH INTO THE FORECAST AREA THIS AFTERNOON AS UPPER
LEVEL ENERGY PUSHES WAVE ALONG FRONT INTO SERN GA AND THEN INTO
NERN FL BY THE EVENING HOURS. HAVE ALREADY PLACED DAMAGING WIND
WORDING IN THE GRIDS/ZFP.

TONIGHT...SVR WX EVENT WILL LIKELY BE ONGOING ACRS PORTIONS OF THE
FORECAST AREA WITH DAMAGING WINDS THE MAIN THREAT AND TRAINING OF
CELLS WILL PROMOTE LOCALLY HEAVY RAINFALL WHICH IS IN THE GRIDS AS
WELL. UPPER LEVEL ENERGY AND FRONTAL WAVE WILL EXIT TO THE
NORTHEAST OF THE REGION BY MORNING...WITH SVR THREAT DIMINISHING.

SATURDAY...LOW TRACKING AWAY FROM REGION WILL PULL COLD FRONT ACRS
THE REGION WITH SCTD SHOWERS AND ISOLD TSTMS CONTINUING IN THE
MORNING THEN SLOWLY ENDING FROM NORTHWEST TO SOUTHEAST AS THE
AFTERNOON WEARS ON. MAX TEMPS WILL STILL BE WARM IN THE MID/UPPER 70S.

SAT NIGHT...COLD FRONT WILL CLEAR THE REGION...BUT WITH UPPER TROF
LAGGING THE SFC FRONT WILL STILL HAVE CLOUDS AND SOME PATCHY FOG
ACRS THE FORECAST AREA AND MILD MIN TEMPS IN THE 50S.

SUNDAY...UPPER TROF WILL FINALLY CLEAR THE FORECAST AREA WITH
CLEARING SKIES AND DRIER AIR FILTERING INTO THE REGION AND MAX
TEMPS JUST A SHADE COOLER IN THE LOWER TO MID 70S.

.LONG TERM...MONDAY THROUGH THURSDAY...

MONDAY...WEAK HIGH PRESSURE WILL BUILD OVER THE REGION WITH DRY
AND MILD CONDITIONS AND HIGHS IN THE LOWER TO MID 70S.

TUESDAY...NEXT FRONT WILL APPROACH WITH A CHANCE OF SHOWERS LATE
IN THE DAY AND TUESDAY NIGHT. BREEZY CONDS WILL DEVELOP WITH MAX
TEMPS IN THE MID/UPPER 70S.

WEDNESDAY...COLD AND BLUSTERY DAY AS STRONG COLD FRONT PUSHES EAST
OF THE FORECAST AREA. MAX TEMPS ONLY IN THE UPPER 50S/LOWER 60S
WITH COLD NORTHWEST WINDS OF 15-25 MPH.

THURSDAY...COLD HIGH PRESSURE BUILDS INTO THE REGION WITH MAX
TEMPS ONLY AROUND 60 AND A POSSIBLE LIGHT FREEZE ACRS INLAND AREAS.

&&

.AVIATION...IFR CONTINUES AT SSI WHERE WARM FRONT HAS YET TO PASS.
JAX...CRG AND GNV ALL REPORT SW WINDS SOUTH OF THE BOUNDARY. EXPECT
SHRA WILL CONTINUE ACROSS FL SITES THROUGH 10-12Z THEN REDEVELOPMENT
OF CONVECTION IS EXPECTED THIS AFTN WITH TS. BREEZY SW GUSTS TO
20-25 KTS ARE EXPECTED AT ALL SITES BY LATE MORNING. FL SITES WILL
PROBABLY CONTINUE TO FLUCTUATE BETWEEN IFR AND MVFR THIS MORNING AS
LOW CIGS AND PATCHY BR DEVELOPMENT SOUTH OF THE WARM FRONT.

&&

.MARINE...HAVE CONTINUED WITH THE MARGINAL SCA FOR OUR OFFSHORE LEGS
THROUGH 12Z THIS MORNING. EXPECT SCEC CONDITIONS FOR MUCH OF THE DAY
OFFSHORE. NOT MUCH OF A NW WIND SURGE BEHIND FROPA SUN. WSW WINDS
INCREASE TUESDAY IN ADVANCE OF A STRONG FRONTAL SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  59  74  46 /  70  80  30   0
SSI  76  63  74  54 /  50  70  40   0
JAX  81  63  78  54 /  40  50  40  10
SGJ  81  65  78  58 /  30  50  40  10
GNV  81  63  79  56 /  30  50  40  10
OCF  82  64  79  56 /  30  40  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

HESS/ENYEDI
Hazardous weather outlook, Feb 22, 4:49 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 AM EST FRI FEB 22 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
449 AM EST FRI FEB 22 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...
...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND TONIGHT...

PATCHY DENSE FOG WILL BE POSSIBLE ACROSS PORTIONS OF THE FORECAST
AREA. LOCAL VISIBILITIES LESS THAN ONE QUARTER OF A MILE WILL BE
POSSIBLE...MAINLY ALONG THE STATIONARY FRONT IN SOUTHEAST GEORGIA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STATIONARY FRONTAL
ZONE ACROSS SOUTHEAST GEORGIA THIS AFTERNOON AND TRACK SOUTHEAST
INTO NORTHEAST FLORIDA THIS EVENING. SOME OF THE STORMS MAY BECOME
SEVERE WITH DAMAGING WIND GUSTS THE MAIN THREAT. THUNDERSTORM
ACTIVITY WILL CONTINUE INTO THE LATE EVENING HOURS WITH A DECREASING
TREND AFTER MIDNIGHT.

THE STATIONARY FRONT ACROSS SOUTH GEORGIA WILL ALSO BE A FOCUS FOR
TRAINING CELLS AND WILL PROVIDE THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL ACROSS SOUTHEAST GEORGIA THIS AFTERNOON AND THE REST OF
THE FORECAST AREA TONIGHT. LOCALIZED FLOODING OF LOW LYING AREAS
WILL BE POSSIBLE.

SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 15 TO 20 MPH WITH
GUSTS TO 25 TO 30 MPH AT TIMES THIS AFTERNOON. THE WINDS WILL BE
STRONGEST ACROSS NORTHEAST FLORIDA AND A LAKE WIND ADVISORY MAY BE
REQUIRED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE WITH THE COLD FRONTAL
PASSAGE ON SATURDAY...MAINLY ACROSS NORTHEAST FLORIDA. SOME OF THE
STORMS MAY BECOME STRONG WITH GUSTY WINDS.

BREEZY TO POSSIBLY WINDY CONDITIONS ARE EXPECTED ALONG WITH A
STRONG COLD FRONTAL PASSAGE ON TUESDAY AND WEDNESDAY.

A LIGHT FREEZE MAY BE POSSIBLE ACROSS INLAND AREAS ON THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AS WATCHES AND
WARNINGS ARE ISSUED ACROSS THE FORECAST AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Ware

When
February 22, 10:00 AM EST to 4:00 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Reported by
Trained Spotter
Coordinates
31.210, -82.360

A spotter reported street flooding in the Waycross area.

Heavy Rain, Appling

When
February 22, 12:00 PM EST to 6:30 PM EST
Where
Appling County, 0.69 mi S of Baxley
Reported by
Trained Spotter
Coordinates
31.760, -82.350

A spotter reported heavy rainfall with street flooding.

Thunderstorm Wind, Coffee

When
February 22, 2:30 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.510, -82.850

Law enforcement reported downed powerlines between Douglas and Nicholls. The event time was estimated by radar.

Thunderstorm Wind, Clinch

When
February 22, 3:35 PM EST
Where
Clinch County, 0.69 mi N of Homerville
Measured
43 kt (49 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
31.040, -82.750

A trained Spotter reorted a tree down.

Thunderstorm Wind, Wayne

When
February 22, 4:00 PM EST
Where
Wayne County, 0.69 mi N of Gardi
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
31.540, -81.800

Numerous reports of power lines down along Highway 341 in Wayne County east of Gardi. The event time was estimated based on radar data.

Thunderstorm Wind, Glynn

When
February 22, 4:15 PM EST
Where
Glynn County, 1.5 mi NNW of Pennick
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
31.340, -81.580

Numerous reports of power lines down along Old Jesup Highway leading to Everett. The event time was estimated based upon radar data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72681, 72690, 72691, 72693, 72695, 72697.